Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Flagstaff, AZ

July 15, 2004Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 15, 2004, 2:16 PM MST for Apache County, Navajo County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 2:16 PM MST (21:16 UTC)
Expired
Jul 15, 2004, 2:45 PM MST
In force
29 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 134 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 152116
SVRFGZ
AZC001-017-152145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
214 PM MST THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA
  EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

* UNTIL 245 PM MST

* AT 210 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF VERNON...OR ABOUT 16 MILES
  EAST OF SHOW LOW...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 MILES WEST OF VERNON AT 220 PM MST
  HIGHWAY 60 BETWEEN SHOW LOW AND VERNON

RADAR INDICATED THAT HAIL UP TO 1 INCH IN DIAMETER IS LIKELY WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE NECESSARY 
PRECAUTIONS AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN FLAGSTAFF.

LAT...LON 3412 10986 3415 10964 3442 10968 3438 10995

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:15 AM MST, 5 hours 1 minute earlier.

Area forecast discussion, Jul 15, 9:15 AM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM MST THU JUL 15 2004

.SYNOPSIS...ABUNDANT MOISTURE OVER NORTHERN ARIZONA TODAY WILL LEAD
TO SHOWERS AND THUNDERSTORMS WITH BRIEF HEAVY RAINS. THESE STORMS
WILL FORM FIRST OVER THE HIGHER TERRAIN AND THEN MOVE NORTHWESTWARD
INTO THE LOWER VALLEYS. MONSOONAL MOISTURE WILL CONTINUE OVER THE
STATE THROUGH THE END OF THE WEEK...ALTHOUGH DIMINISH GRADUALLY EACH
DAY. EXPECT DAILY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...
ESPECIALLY OVER THE HIGHER TERRAIN. TEMPERATURES WILL BE NEAR
SEASONAL NORMALS.

&&

.DISCUSSION...HIGH PRESSURE REMAINS OVER CO KEEPING ARIZONA IN MOIST
SOUTHEAST TO SOUTHERLY FLOW. SOME DRIER AIR EVIDENT ON THE WATER
VAPOR IMAGERY OVER NM ALTHOUGH DEBRIS FROM CO AND CONVECTION
BEGINNING TO MOISTEN THIS AIRMASS UP. APPEARS THIS DRY AIR WILL
MAINLY IMPACT THE SOUTHERN PORTION OF THE STATE...ALTHOUGH SOME
DRYING LIKELY ABOVE 5H IN THE WHITES THIS AFTERNOON. WEAK IMPULSE
SEEN IN IMAGERY OVER NM TO MOVE TOWARD SOUTHEASTERN AZ THIS
AFTERNOON/EVENING...BUT SHOULD BE FAR ENOUGH SOUTH TO HAVE LITTLE
IMPACT ON OUR AREA.

SFC DEWPOINTS REMAIN HIGH OVER NORTHERN ARIZONA...SO WITH AMPLE
SUNSHINE EXPECTED...CONVECTION SHOULD ONCE AGAIN BREAK OUT OVER THE
HIGHER TERRAIN. EXPECT INITIAL ACTIVITY OVER THE MOUNTAINS OF
YAVAPAI COUNTY BY MID MORNING WITH CONVECTION BREAKING OUT OVER THE
RIM AND WHITES LATER IN THE MORNING AS AIRMASS DESTABILIZES. STORM
MOTION WILL BE SLOWLY TOWARD THE NORTHWEST ...WITH SLOWEST MOVING
STORMS EXPECTED OVER THE WESTERN PORTION OF THE FORECAST AREA NEAR
THE DEFORMATION ZONE. NOT EXPECTING MUCH ORGANIZED CONVECTION
TODAY...BUT RATHER OUTFLOW DOMINATED STORMS. WITH PW VALUES AROUND
AN INCH AND LIGHT WINDS...HEAVY RAIN APPEARS TO BE THE MAIN
THREAT...ESP WITH THE EXPECTED SLOW MOVEMENT OF STORMS. HOWEVER...NO
REAL FEATURE TO ORGANIZE LARGE SCALE FLASH FLOODING POTENTIAL...BUT
WOULD EXPECT SOME LOCAL PROBLEMS WITH HEAVY RAIN. WILL BE UPDATING
ZONES TO PUT IN BRIEF HEAVY RAIN WORDING FOR THE AFTERNOON
PERIOD...OTHERWISE PACKAGE LOOKS GOOD IN THE SHORT TERM. STAUDENMAIER

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 15, 10:00 AM MST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU JUL 15 2004

AZZ004>018-037>040-161400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

ABUNDANT DEEP MOISTURE OVER THE STATE WILL LEAD TO WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY TODAY. DUE TO LIGHT WINDS ALOFT...THE
PRIMARY THREAT WILL BE HEAVY RAINFALL WITH SOME STORMS PRODUCING
RAINFALL TOTALS IN EXCESS OF TWO INCHES THIS AFTERNOON. SOME STORMS
MAY ALSO CONTAIN BRIEF GUSTY WINDS AND SMALL HAIL. STORMS ARE
EXPECTED TO DEVELOP BY MID MORNING OVER THE HIGHER TERRAIN IN
YAVAPAI COUNTY WITH OTHER STORMS DEVELOPING LATER IN THE MORNING
OVER THE MOGOLLON RIM AND WHITE MOUNTAINS. THE NORTHEAST CORNER OF
THE STATE SHOULD SEE STORMS DEVELOPING BY LATE MORNING. ONCE
DEVELOPED...THESE STORMS WILL SLOWLY MOVE TOWARD THE NORTH AND
NORTHWEST AT LESS THAN 10 MPH. BECAUSE SOME AREAS HAVE SEEN HEAVY
RAIN OVER THE PAST FEW DAYS...SOME LOCALIZED FLOODING POTENTIAL
EXISTS IF HEAVY RAIN MOVES OVER THESE LOCATIONS...ESPECIALLY OVER
YAVAPAI AND COCONINO COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE IS EXPECTED TO SLOWLY DECREASE OVER THE AREA THROUGH THIS
PERIOD. HOWEVER...ENOUGH MOISTURE WILL REMAIN OVER NORTHERN ARIZONA
FOR SCATTERED SHOWER AND THUNDERSTORM ACTIVITY EACH AFTERNOON AND
EVENING...ESPECIALLY OVER THE HIGHER TERRAIN. THE THREAT FOR HEAVY
RAIN WILL DIMINISH BY THE END OF THE WEEKEND AND INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:16 PM MSTSevere Thunderstorm WarningFGZApache, Navajo29 min
Jul 14, 6:05 PM MSTSevere Thunderstorm WarningFGZCoconino25 min
Jul 15, 3:12 PM MSTSevere Thunderstorm WarningFGZGila33 min
Jul 15, 3:23 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila37 min
Jul 15, 4:28 PM MSTSevere Thunderstorm WarningFGZGila32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.